Hail, Colquitt
- When
- May 4, 2:56 PM EST
- Where
- Colquitt County, 2.39 mi NNE of (Mgr)moultrie Municipal Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.110, -83.780
Scattered thunderstorms developed in an environment of sufficient instability and shear for a few storms to become severe. Reports of damaging wind gusts and hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered thunderstorms developed in an environment of sufficient instability and shear for a few storms to become severe. Reports of damaging wind gusts and hail occurred. In addition, slow moving storms across Miller county resulted in some flooded roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 4, 2:24 PM EST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Sat May 4 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Sunday)
Issued at 236 PM EDT Sat May 4 2024
Scattered showers and thunderstorms (some strong to marginally
severe) this afternoon should persist into the evening hrs thanks
to a couple of shortwave troughs providing some upper-level
support amidst a moist/unstable airmass. Cooler temperatures aloft
associated with the lead shortwave directly overhead may be
supporting robust updrafts as some convection has exhibited tall
cores, frequent lightning, and occasional downburst signatures.
Isolated heavy rainfall has been observed as well. The trailing
shortwave is aiding in some large-scale lift for non-seabreeze
driven convection north of the FL state line. Remnant outflow
boundaries could also lead to lead to additional development. This
activity should diminish later tonight. Fog and low stratus
should develop in its place towards early tomorrow morning while
low temperatures once again dip to unseasonably warm mid/upper
60s.
Isolated to scattered showers and thunderstorms are poised to
develop tomorrow afternoon via the seabreeze and perhaps an upstream
shortwave lifting across the Upper MS Valley. Coverage appears less
than today with the best chances (up to ~40%) in the Eastern FL Big
Bend into South-Central GA. Forecast soundings depict a
moist/unstable/semi-Inverted V profile which would support gusty
winds and locally heavy rainfall. Otherwise, a building subtropical
ridge from the Gulf ushers very warm conditions. High temperatures
are poised to flirt with 90 degrees away from the immediate coast.
&&
.SHORT TERM...
(Sunday night through Monday night)
Issued at 236 PM EDT Sat May 4 2024
Another weak shortwave passes over the area on Monday, perhaps
bringing a slight boost to our rain chances Monday afternoon. The
highest rain chances will generally be closer to the I-75 corridor
and the Suwannee River Valley (up to 50%), decreasing to the
south and west. Some gusty winds may be possible in the stronger
storms Monday afternoon. Wouldn't rule out some small hail either
given the shortwave on top of us giving us cooler mid-level
temperatures and slightly steeper mid-level lapse rates. Outside
of storms, highs will be in the upper 80s for most areas, though
closer to the mid 80s at the beaches. Lows will be in the middle
to upper 60s.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 236 PM EDT Sat May 4 2024
Mid-level ridging will build across the area mid-week, then begin
to flatten out as another trough approaches from the northwest.
Recent ensemble guidance trends indicate that the ridging may not
be quite as robust as previous forecasts and that troughing to our
north and west could be a bit more progressive and stronger. While
it will still be hot, it may not be quite as hot as previously
thought. Highs could still reach the mid-90s in a few spots
Thursday and maybe Friday, but most will likely top out in the
lower 90s. Lows will become more muggy through the week as they
climb into the lower 70s.
A cold front sinks into our forecast area on Friday into Friday
night, which will bring an increase in rain chances Friday
afternoon. While it's too early to determine any severe potential
with this system, we'll keep an eye on it as it appears there
could be some overlap of adequate shear and instability on Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Sat May 4 2024
Scattered SHRA (iso thunder) is evident this aftn. There is
enough convective coverage to warrant prevailing VCTS at all
terminals into the early evening. Potential for t-storms moving
directly over a site is best over DHN/VLD where tempo groups for
-TSRA were introduced. Expect a convective lull overnight/tmrw
morning, but returning fog/low stratus, especially where rain
has fallen. Restrictions of IFR or lower are most likely at
ECP/TLH with at least MVFR elsewhere during the pre-dawn hrs.
&&
.MARINE...
Issued at 236 PM EDT Sat May 4 2024
Generally light south to southeast winds are expected through the
middle of next week with high pressure off to our east. Seas will
remain around 2 to 3 feet. Some increase in winds are possible
mid to late week as the pressure gradient tightens.
&&
.FIRE WEATHER...
Issued at 236 PM EDT Sat May 4 2024
Another round of showers and thunderstorms are expected tomorrow
afternoon via seabreeze initiation. Convection will be capable of
gusty/erratic winds and frequent lightning. Coverage should be less
compared to today. Best chances are over the Eastern FL Big Bend
through the I-75 corridor. Otherwise, very warm conditions are on
tap for Sunday with forecast inland high temperatures around 90 and
heat indices a few degrees higher.
For Monday, we are looking at more diurnally driven storms to focus
along the seabreeze, then drift north past the FL state line.
Similarly warm conditions return as highs surge into the upper 80s
to near 90. Brisk southerly winds combined with mixing heights up to
5000+ ft yield widespread high dispersions Monday afternoon. By
Tuesday, a strong ridge of high pressure aims to suppress convection
and serve as a primer for even hotter weather as the work week
progresses.
&&
.HYDROLOGY...
Issued at 236 PM EDT Sat May 4 2024
Localized heavy downpours are possible in the stronger showers and
storms over the next couple days. PWATs are forecast to be near
1.3 to 1.6 inches, which is around the 75th-90th percentile for
this time of year. These storms won't be widespread, and the
heavier totals of 2-3 inches will be fairly localized. Thus, only
nuisance flooding of poor drainage or urban areas is expected. Due
to the sporadic nature of these storms, river systems will likely
remain unphased by localized downpours.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 87 68 88 67 / 50 30 20 0
Panama City 82 68 84 69 / 10 0 10 0
Dothan 87 65 88 67 / 40 30 20 0
Albany 87 65 88 67 / 70 40 20 10
Valdosta 85 65 89 67 / 60 30 30 10
Cross City 88 65 89 66 / 50 10 40 0
Apalachicola 80 70 81 70 / 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...IG3
SHORT TERM...Young
LONG TERM....Young
AVIATION...IG3
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...YoungSpecial Weather Statement
National Weather Service Tallahassee FL
247 PM EDT Sat May 4 2024
GAZ126>128-041915-
Worth GA-Lee GA-Turner GA-
247 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TURNER...EASTERN
LEE AND NORTHWESTERN WORTH COUNTIES THROUGH 315 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Leesburg, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warwick, Starksville, Philema, Chokee, Mossy Dell, and Oakfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 8393 3186 8393 3186 8394 3184 8394
3184 8386 3182 8385 3183 8384 3181 8383
3180 8380 3180 8375 3177 8372 3166 8413
3191 8418 3191 8392
TIME...MOT...LOC 1847Z 248DEG 13KT 3177 8405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
55-SCHOLLSpecial Weather Statement
National Weather Service Tallahassee FL
200 PM CDT Sat May 4 2024
FLZ012>014-041945-
Inland Bay FL-Calhoun FL-Inland Gulf FL-
200 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GULF...NORTHEASTERN BAY
AND SOUTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA THROUGH 245
PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Blountstown, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blountstown, Clarksville, Abe Springs, Fountain, Sharpstown, Singer
Road, Saunders, Marysville, Scotts Ferry, Kennys Mill, Bennett,
Youngstown, Frink, Kinard, Hugh Creek, Broad Branch, and Chipola
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 8551 3044 8549 3047 8549 3051 8546
3044 8502 3020 8514 3020 8518 3018 8518
3020 8520 3020 8522 3038 8555
TIME...MOT...LOC 1900Z 289DEG 15KT 3038 8532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71-BUNKERSpecial Weather Statement
National Weather Service Tallahassee FL
302 PM EDT Sat May 4 2024
FLZ015-026-027-115-127-042000-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
302 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKULLA...SOUTHEASTERN
LIBERTY AND NORTHEASTERN FRANKLIN COUNTIES THROUGH 400 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordville, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrabelle, Crawfordville, St. Marks, Sopchoppy, Carrabelle Beach,
Shadeville, Panacea, Poplar Camp, Medart, Buckhorn, Liveoak Island,
Curtis Mill, Morgan Place, Saint Teresa, Turkey Point, Hyde Park,
Panacea-Wakulla Airport, Arran, Mcintyre, and Yent Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3009 8479 3025 8437 3008 8408 2981 8468
TIME...MOT...LOC 1902Z 310DEG 5KT 3015 8442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
71-BUNKERSpecial Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Sat May 4 2024
GAZ127>131-146>148-041930-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Irwin GA-Cook GA-Turner GA-
Ben Hill GA-
305 PM EDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COOK...IRWIN...
NORTHWESTERN BERRIEN...SOUTHEASTERN TURNER...NORTHEASTERN COLQUITT...
TIFT...BEN HILL AND SOUTHEASTERN WORTH COUNTIES THROUGH 330 PM EDT...
At 305 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Rochelle to 8 miles west
of Mystic to near Ty Ty to 6 miles southeast of Poulan. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fitzgerald, Tifton, Ocilla, Enigma, Omega, Ty Ty, Mystic, Unionville,
Phillipsburg, Eldorado, Scooterville, Gladys, Harding, Waterloo,
Pinetta, Ashton, Irwinville, Irwinville Airport, Abba, and
Vanceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3177 8310 3143 8324 3129 8340 3127 8357
3143 8381 3166 8354 3185 8346 3185 8338
TIME...MOT...LOC 1905Z 311DEG 20KT 3186 8339 3161 8347 3147 8361 3144
8371
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
55-SCHOLLSpecial Weather Statement
National Weather Service Tallahassee FL
313 PM EDT Sat May 4 2024
GAZ126-127-041930-
Worth GA-Lee GA-
313 PM EDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE AND
NORTHWESTERN WORTH COUNTIES THROUGH 330 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Desoto, or 12 miles southwest of Cordele, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warwick, Oakfield, and Chokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 8393 3186 8393 3186 8394 3185 8394
3184 8386 3182 8385 3183 8384 3181 8383
3181 8381 3179 8380 3173 8398 3189 8407
3191 8403 3191 8392
TIME...MOT...LOC 1913Z 243DEG 15KT 3185 8395
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
55-SCHOLLSpecial Weather Statement
National Weather Service Tallahassee FL
340 PM EDT Sat May 4 2024
GAZ127-129-131-146>148-158-159-042030-
Berrien GA-Brooks GA-Tift GA-Worth GA-Colquitt GA-Irwin GA-Cook GA-
Thomas GA-
340 PM EDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT COOK...SOUTH CENTRAL IRWIN...
NORTHWESTERN BERRIEN...NORTHERN THOMAS...NORTHWESTERN BROOKS...
COLQUITT...TIFT AND SOUTHEASTERN WORTH COUNTIES THROUGH 430 PM EDT...
At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Ashburn to near Phillipsburg to
near Riverside to Cairo. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tifton, Moultrie, Adel, Nashville, Sparks, Enigma, Omega, Norman
Park, Lenox, Ty Ty, Alapaha, Pavo, Coolidge, Phillipsburg,
Unionville, Riverside, Schley, Berlin, Funston, and Cecil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3146 8315 3140 8314 3122 8324 3103 8342
3103 8347 3099 8345 3097 8347 3094 8357
3103 8412 3105 8412 3108 8407 3108 8401
3113 8400 3121 8387 3156 8360 3150 8310
TIME...MOT...LOC 1939Z 298DEG 29KT 3169 8355 3144 8357 3116 8385 3090
8419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
55-SCHOLLThe national radar mosaic for the moment the first event began.
9 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.
A tree was blown down at the intersection of Highway 319 and Kelly Road.
Several trees were blown down in the southern part of Moultrie.
A tree was blown down at the intersection of Flatford and Ty Ty Omega Roads.
A tree was blown down at the intersection of New Street and Lamar Street.
A metal carport was thrown into a tree and a BBQ grill was blown over.
A tree was blown down at the intersection of Highway 84 and Pidcock Road.
A tree was blown down at the intersection of Barwick and Pallock Roads.
A large tree was blown down at the intersection of Dixie Barwick Road and Highway 84.
A tree was blown down west of Highway 27.
The intersection of Spencer Road and Simpson Road was washed out, and a water rescue was needed due to a submerged vehicle.
Water was over the roadway at the intersection of Twilight Church Road and Lucille Road.
Water was over the roadway in the 300 block of MLK Jr Street.
Water was reported over the roadway at the intersection of Pine Street and Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183670, 1183671, 1183672, 1183673, 1183674, 1183675, 1183676, 1183677, 1183678, 1183679, 1183680, 1183681, 1183648, 1183650, 1183651, 1183652.